Avastin - caused too much protein in kidneys

I have stage iv nsclc; I went through 6 treatments of Taxol, Carbo, and Avastin ending March 2008. In June 2008 I started Avastin as a maintenance drug. I now have developed too much protein in my kidneys and my oncologist just took me off Avastin to help my body get back to normal.

Up to now I had been doing very well. I also am having trouble emptying my bladder since the Avastin problem and developed an UTI.

Has anyone experienced these same problems?
Janet

Report post

13 replies. Join the discussion

Hi Janet,
I'm an Oncology Nurse and we monitor the amount of protein in our patient's urine as that is an indication of how the kidney's are functioning. If the amount of protein is high, the doctor stops treatment with avastin until the kidneys are working better and less protein is found in your urine. Your doctor will continue to monitor your urine for less protein.

Avastin can lower your white blood cell count. This can increase your chance of getting an infection, hence the UTI which is related to your trouble emptying your bladder.

Does that make sense?

Be well,
MC

Report post

Ok, so just holding back the Avastin is the only thing that can reduce the overabundance of protein?

Report post

Dear MC,
Thank you for the infomation. It has been at least a month since my last blood test. I will have to double check on report and hopefully, will have another one done soon. I will be sure to monitor it.
Thanks again,
Janet

Report post

Easterbaby,
I don't know; but it seems to be standard procedure to stop the Avastin and hopefully the count will come down low enough to start it again. I will be checked again in about 4 weeks.

Janet

Report post

I was in a trial taking Avastin along with other chemo drugs. After the initial adjuvant 4 rounds I stopped the maintenance part as my blood pressure went sky high and I had UTIs 3 times with protein in the urine. I finished all chemo in March 2008 and was taking 4 prescriptions for high blood pressure and now am only taking one presciption and have had no more problems with UTIs. The Avastin was not for me and my doctor was upset with me dropping out of the trial.

Report post

Avastin is delivered into the blood stream which means it travels through the tiny blood vessels in the kidneys and can cause: Nephrotic Syndrome - a condition marked by very high levels of protein in the urine (proteinuria), low levels of protein in the blood, swelling, especially around the eyes, feet and hands. This syndrome is caused by damage to the glomeruli (tiny blood vessels in the kidney that filter waste and excess water from the blood and send them to the bladder as urine).
Therefore, if Avastin is held the little vessels in the kidney can heal and be better able to filter waste and excess water from the blood.

MC

Report post

Please make sure and drink plenty of fluids 2-3 Liters(unless MD states otherwise) when taking Avastin (or any other medication) as this helps the kidneys pass the drug easier.
MC

Report post

Hi katgfl,
Thank you for sharing your experience with Avastin. I am disappointed have to stop the Avastin, but since I am having a UTI problem and my bowels are acting up, I am glad to be off of it for now. My doctor said he will not put me back on it unless everything is cleared up and I do not have a problem with that.
Janet

Report post

Hi NurseMC,
Thank you for explaining what Avastin does to the body. When I was first given Avastin as maintenance it seems to me they always gave me hydration with the treatment. But recently, when I would go for a treatment of Avastin they didn't bother with hydration at the same time. I wonder if this is why I developed a problem or it may be that because I have been on it since last June that it finally caught up with me.

I know why they checked my urine for the past months I had a Trace of Protein in the kidneys.
Janet

Report post

J,
Definitely because you have been on Avastin for a while. You kidneys need to rest. It's a good idea to keep well hydrated starting the day before your next Avastin which helps your kidneys.
MC

Report post

Thank you so much NurseMC, I will definitely make sure I am well hydrated. Do you think the kidneys will actually clear up?
Janet

Report post

J,
Yes, your kidneys will function better soon. I always recommend a good private nutritionist to my patients. Kelly Dorfman is wonderful and a great resource. Look her up on the web. Do everything you can to fight for you and that little boy on your lap.
MC

Report post

Thank you, I will definitely look Kelly up on the web.
Janet

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders